10232017Headline:

New York, New York

HomeNew YorkNew York

Email Eric T. Chaffin Eric T. Chaffin on Twitter Eric T. Chaffin on Facebook Eric T. Chaffin on Avvo
Eric T. Chaffin
Eric T. Chaffin
Attorney • (888) 480-1123

Acetaminophen Overdose Risk for Minors

Comments Off

Acetaminophen, a widely used pain reliever and fever reducing drug, has overdose risks for minors. It is available for both adults and children over the counter; no prescription is needed.

The June 4 issue of the Canadian Medical Association Journal mentions a case where parents mistakenly gave their 22-day-old baby boy too much acetaminophen after a circumcision; thankfully they were able to reverse the toxicity in the liver. This medication is highly effective if given in proper doses, but repeated doses that exceed the recommended limit can lead to liver failure and even death.

Children are especially vulnerable to the errors of incorrect doses, and/or over usage of the product. It is the leading cause of liver failure in this age group. Some of the errors parents or care givers are making is the use of regular spoons to measure. A medicine spoon or syringe with the correct measurement markings has to be used.

Those who administer medications need to be diligent in paying attention to the correct dose, and aware of the ingredients in other medications that maybe given at the same time. Knowing the difference between a tablespoon and a teaspoon, or an ounce verses a milligram can be the difference between helping a child feel better, or assist in making them very ill.

Giving children medication can be tricky. Knowing which medicine is the right one, and how much to give can be confusing. A child’s weight and age play a huge part in getting the right amount of medication into their system.

Accidental overdose poses a real danger. With so many options on the market, and the crossing of other active ingredients, it is important to double check the instructions and information provided. If you do not understand the directions you should always talk with your child’s doctor or a pharmacist.

The U.S. Food and Drug Administration has given some safety tips and recommendations on how to minimize medication and dosage errors for children. They are also suggesting reducing the amount of strengths available, redefining the current instructions with better details, and making the standard dosing devices to be in the measurements of either spoons or cups for children; this should help prevent accidental overdosing.